Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Suffer depression. Taking Fluox. Having nose bleeds. Prescribed alanase spray. Continue Fluox?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 725 Questions
Hi there, my Dr recommended that I start taking Fluox 20mgs to treat my depression, I was wondering how well that this medicine would go with, Atenolol and the Thyroxine that I have been taking long term. After a dose of flu, I had some quite serious nosebleeds for a couple of days, he prescribed me alanase spray for this, although I haven't resorted to this yet. My brother was prescribed Prozac, he tried to commit suicide when he had run out of his medicine and couldn't afford to renew it. I don't want a similar problem should I agree to start taking the Fluox. Thank you for taking the time to read this. XXXXXXX from New Zealand..
Posted Sat, 29 Jun 2013 in Mental Health
Answered by Dr. Nehal Shah 1 hour later
Thanks for using healthcare magic.

I have gone through your history.

Fluoxetine is very good, potent anti depressant medicine widely used to treat depression. Dose may range from 20 -60 mg depending upon severity and tolerabilty of individual.

With any selective serotonin reuptake inhibitors, there are incidences of suicidal ideations but its incidence is low. It does not happen to all person taking anti depressant drug.

Simultaneously, in depression also there are chances of sucidal behavior in somw cases. So you should consult your psychiatrist who will help to calculate risk versus improvement, which can guide you to start medicine.

There are other treatment options like counselling, stress management are there. You may go for that or even may combine medication with counselling. You can gradually reduce medications with continue support of counselling.

I hope I have addressed your concern.

Feel free to revert to me in case if you have further query.

Above answer was peer-reviewed by
Follow-up: Suffer depression. Taking Fluox. Having nose bleeds. Prescribed alanase spray. Continue Fluox? 20 hours later
What are the risks associated with this medicine, are any of the risks likely to be exascerbated by the use of the other drugs that I have been prescribed. How long should it take to feel an improvement in my moods? I have to take pain medication for my lower back and left hip, either paracetamol or Tramodol, will taking this new drug cause me any problems with these? Thank you for your time, XXXXXXX
Answered by Dr. Nehal Shah 1 hour later
Thanks for reverting to me.

Fluoxetine will not ineract much with thyroxine as well as atenolol.

It usually takes three weeks to have action of fluoxetine. You should wait at least for eigjt weeks before declaring it ineffective but it may differ individually.

Pain medicines and fluoxetine, both may cause gestritis so if you have tendency for it, use with caution.

As such fluoxetine is safe drug but in higher doses, it may cause serotonin syndrome which is also treatable. Minor side effects may include headche or gastritis , nausea etc . You may consult your psychiatrist for the same.

I hope I have addressed your concerns.

Feel free to revert to me in case if you have further query.

If you do not have any query, please close the discussion and rate the answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor